Kentucky, 2014

Ice Storm and Winter Storm in Kentucky, March 2 to 3, 2014

March 2 to 3, 2014 · NWS JKL · 33 events in 33 counties and zones

A strong cold front passed southeastward across eastern Kentucky late on Sunday March 2nd. A shallow layer of very cold air infiltrated the area behind the cold front with temperatures dropping into the 20s and eventually teens behind this front.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front passed southeastward across eastern Kentucky late on Sunday March 2nd. A shallow layer of very cold air infiltrated the area behind the cold front with temperatures dropping into the 20s and eventually teens behind this front. A few thousand feet above the ground, however, temperatures were in the 40s Sunday evening. As a result, rain changed to freezing rain and sleet Sunday night from northwest to southeast. Eventually, the warm layer aloft eroded and the sleet changed to a period of heavy snow for many areas. Periods of snow, some heavy at times, continued through Monday morning March 3rd, before tapering off during the afternoon hours.

Several inches of combined sleet and snow were reported across many areas of east Kentucky. The warm air hung in the longest over extreme southeast Kentucky, limiting snow and sleet totals there, but a thin stripe of freezing rain coated trees and caused power outages over parts of the Upper Cumberland region. Travel was the biggest impact as the combination of prior rain freezing on the roads, with sleet and snow on top made a mess of area roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 2, 6:15 PM EST, 15 minutes earlier.

Area forecast discussion, Mar 2, 6:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EST SUN MAR 2 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 531 PM EST SUN MAR 2 2014

COLDER AIR IS STARTING TO MAKE A GOOD PUSH NOW FROM THE NORTHWEST...
AS TEMPERATURES HAVE FALLEN TO NEAR OR BELOW FREEZING NORTH OF I-64
AS WINDS BACK MORE TO THE NORTH. RAIN...WITH SOME EMBEDDED LIGHTNING
STRIKES...CONTINUE TO MOVE IN ACROSS SOUTHERN KENTUCKY. THE HEAVIEST
AXIS OF RAIN SO FAR HAS FALLEN GENERALLY BETWEEN I-64 AND THE HAL
ROGERS PARKWAY AND HIGHWAY 80 CORRIDORS...WITH AMOUNTS RANGING FROM
THREE QUARTERS OF AN INCH TO AN INCH AND A QUARTER. WHILE THE
HEAVIER AXIS OF RAIN HAS SHIFTED SOUTH...THE PRECIPITATION SHIELD IS
FILLING IN UPSTREAM OUT AHEAD OF THE STRONG SHORT WAVE TROUGH
ROTATING CURRENTLY NEAR TX/OK. THE MODELS CONTINUE TO PASTE THE AREA
WITH HEAVY QPF IN THE 1 TO 2 INCH RANGE BETWEEN 00 AND 12Z MONDAY...AS
THIS WAVE CONTINUES ITS PATH EAST...AND ALLOWS FOR SOME SURFACE LOW
DEVELOPMENT ALONG THE FRONT AS IT STALLS JUST SOUTH OF OUR AREA
TONIGHT. THIS...COMBINED WITH FAVORABLE UPPER LEVEL JET SUPPORT WILL
ALLOW FOR DEEP FORCING RIGHT ACROSS EASTERN KENTUCKY DURING THIS TIME
FRAME.

WHILE MOST OF THIS QPF WILL GO OVER TO THE EXPECTED SIGNIFICANT
FREEZING/SLEET AND EVENTUALLY SNOW EVENT ALONG AND NORTH OF THE
MOUNTAIN PARKWAY...AM MORE CONCERNED THAT THE COLDER AIR WILL NOT
MAKE IT IN SOON ENOUGH FURTHER SOUTH TO ALLOW FOR THE SLOWDOWN OF THE
RUNOFF ACROSS PORTIONS OF THE KENTUCKY AND CUMBERLAND RIVER BASINS.
WILL HAVE TO WATCH THIS CLOSELY OVER THE NEXT SEVERAL HOURS. FOR
NOW...HAVE MINOR FLOODING POSSIBLE OF LOW LYING AREAS ALONG THE
SMALLER STREAMS AND CREEKS MENTIONED IN THE HWO...HOWEVER IF THE
HEAVIER RUNOFF DOES OCCUR...THEN THERE WILL EVENTUALLY BE A THREAT OF
MINOR FLOODING ALONG SOME OF THE LARGER CREEKS AND RIVERS AS WELL.

USING THE LATEST BLEND OF THE MODELS FOR THE TIMING OF THE
PRECIPITATION TYPES AND AMOUNTS...WOUND UP GOING WITH A SLIGHTLY
QUICKER TRANSITION TO SNOW IN THE SOUTH...WITH ALL LOCATIONS TURNING
OVER BY 12Z MONDAY. THIS TOOK SOME OF THE SNOWFALL TOTALS UP A BIT..BUT
STILL GENERALLY RANGING FROM 2 TO 4 INCHES IN THE FAR SOUTH...WITH 6
TO 8 ALONG AND NORTH OF THE MOUNTAIN PARKWAY...ALONG WITH ICE AMOUNTS
IN THE QUARTER TO TWO THIRDS OF AN INCH RANGE. THE SNOW WILL COME
DOWN HEAVY AND WET BETWEEN 06 AND 12Z AS IT CHANGES OVER FROM
NORTHWEST TO SOUTHEAST...BEFORE GRADUALLY WINDING DOWN THROUGH MONDAY
AFTERNOON.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 531 PM EST SUN MAR 2 2014

AS THE LONG TERM PERIOD STARTS...DEPENDING ON HOW LONG A SHALLOW
MIXED MOIST LAYER AT TEMPS AROUND -10C SHOULD NOT YIELD ANYTHING
MORE THAN A FEW FLURRIES ON MONDAY EVENING...IF THAT. SURFACE
COOLING COUPLED WITH WEAK WARMING JUST OFF THE SURFACE SHOULD PUT
AND END TO FLURRIES DURING THE NIGHT. IT STILL APPEARS THAT COLD
HIGH PRESSURE PASSING BY TO OUR NORTH WILL GIVE US MAINLY CLEAR
SKIES BY LATE MONDAY NIGHT INTO TUESDAY MORNING. LOWS SHOULD DROP
INTO THE SINGLE DIGITS NORTH AND IN SOME VALLEY LOCATIONS FURTHER
SOUTH PENDING TIMING OF CLEARING AND PRESSURE GRADIENT AS FRESH SNOW
COVER SHOULD LEAD TO MORE EFFICIENT RADIATIONAL COOLING. THE VERY DRY
AIR MASS WHICH THIS HIGH PUTS IN PLACE SHOULD KEEP USE DRY AT LEAST
THROUGH AT LEAST EARLY ON THURSDAY...DESPITE A COUPLE OF WEAK
MID/UPPER LEVEL SHORTWAVES PASSING THROUGH ON TUE INTO TUE NIGHT.
UPPER LEVEL RIDGING AND HEIGHT RISES SHOULD DOMINATE ON WEDNESDAY.

THE NEXT SHOT AT PRECIP DOES NOT APPEAR TO BE UNTIL THURSDAY. BOTH
THE GFS AND ECMWF IN GENERAL CONTINUE TO HAVE AN UPPER LEVEL TROUGH
DROPPING TOWARD THE GULF COAST FROM WED INTO WED NIGHT AND THEN
POSSIBLY FORMING A CLOSED LOW BY THU. SURFACE DEVELOPMENT ENSUES IN
THE NORTHERN GULF OF MEXICO AND HEADS NE ALONG THE SE COAST. WITH A
HIGH AMPLITUDE MID/UPPER SYSTEM FORECAST TO POSSIBLY CLOSE OFF FOR A
TIME...CONFIDENCE FOR TIMING AND TRACK IS NOT HIGH AT THIS TIME
RANGE THOUGH THE 12Z GFS AND 12Z ECMWF AS WELL AS THE 18Z GFS HAVE
THE SFC AND UPPER LEVEL SYSTEM TRACKING TOO FAR SOUTH AND EAST FOR
MUCH MORE THAN THE TN AND OR VA BORDER COUNTIES BEING BRUSHED WITH
AN INCREASE IN MOISTURE AND POSSIBLY A LITTLE BIT OF LIGHT
PRECIPITATION.

HOW QUICKLY THE SE CONUS SYSTEM DEPARTS WILL PLAY A ROLE IN HOW
QUICKLY ANOTHER SYSTEM CAN MOVE IN FROM THE NW. THE GFS AND ECMWF
STILL DO NOT AGREE ON THE TIMING FROM MODEL RUN TO MODEL RUN AND
FROM MODEL TO MODEL...AND A GENERALIZED FORECAST CONSENSUS BLEND
WHICH LED TO A LONG PERIOD OF SLIGHT CHANCE TO CHANCE POPS FROM LATE
FRI NIGHT INTO SUNDAY HAS BEEN USED. THE 12Z GFS WOULD SUPPORT FRI
NIGHT INTO SAT CHANCES FOR RAIN OR LIGHT PRECIPITATION WHILE THE 12Z
ECMWF AND THE 0Z ECMWF FOR THAT MATTER HAVE THE SHORTWAVE AND SFC
BOUNDARY MOVING INTO THE AREA NEARLY 24 HOURS LATE FOR SAT NIGHT
INTO SUNDAY.

AFTER SOME VERY COLD READINGS FOR EARLY MARCH...TEMPERATURES SHOULD
MODERATE A BIT ON ON TUESDAY INTO THE 30S TO LOWER 40S. WITH THE
ANTICIPATED SNOW COVER WE HAVE CONTINUED TO UNDERCUT MOS GUIDANCE
FOR TUESDAY. TUE NIGHT SHOULD AGAIN BE CHILLY BUT WARMER THAN MONDAY
NIGHT. TEMPERATURES SHOULD AVERAGE BELOW NORMAL THROUGH THE
PERIOD...BUT WILL MODERATE TO CLOSER TO NORMAL BY THE SECOND HALF OF
THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 613 PM EST SUN MAR 2 2014

DETERIORATING CONDITIONS CAN BE EXPECTED FOR MOST LOCATIONS THROUGH
MONDAY...AS A SIGNIFICANT STORM SYSTEM TAKES AIM AT THE
AREA...BRINGING RAIN...FREEZING RAIN...SLEET...AND SNOW TO THE AREA.
EXPECT IFR TO LIFR OR WORSE CONDITIONS...ESPECIALLY AS THE TRANSITION
TO SNOW BEGINS...WHICH WILL VARY FROM AROUND 04Z FOR THE FAR
NORTH...TO CLOSER TO 11 TO 12Z FOR THE FAR SOUTH. CONDITIONS WILL
BEGIN TO IMPROVE FROM NORTHWEST TO SOUTHEAST TOWARDS THE END OF THE
PERIOD. AVIATION INTERESTS ALOFT WILL NEED TO CONSIDER SIGNIFICANT
ICING UNTIL ALL PRECIPITATION CAN CHANGE TO SNOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR KYZ044-050>052.

WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR KYZ058>060-104-
106-108.

WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST MONDAY
FOR KYZ079-080-083-110-113-115>117-119-120.

WINTER STORM WARNING FROM 1 AM TO 7 PM EST MONDAY FOR KYZ084>088-
118.

WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR KYZ068-069-107-
109-111-112-114.

&&

SHORT TERM...GEOGERIAN
LONG TERM...JP
AVIATION...DUSTY
Hazardous weather outlook, Mar 2, 4:44 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EST SUN MAR 2 2014

KYZ044-050>052-040045-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
444 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT
ACCUMULATIONS OF SNOW...SLEET...AND ICE.

PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES
WELL BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS
SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE AFTERNOON.

WIND CHILL VALUES WILL BE AS LOW AS 5 BELOW ZERO TO 5 ABOVE ZERO
MONDAY INTO MONDAY NIGHT.

SNOW IS ALSO POSSIBLE THURSDAY NIGHT...AND FRIDAY NIGHT INTO EARLY
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS.

KYZ058>060-104-106-108-040045-
ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...CAMPTON
444 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT
ACCUMULATIONS OF SNOW...SLEET...AND ICE.

PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER
DETAILS.

ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES
WELL BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS
SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE AFTERNOON.

WIND CHILL VALUES WILL BE AS LOW AS 5 BELOW ZERO TO 5 ABOVE ZERO
MONDAY INTO MONDAY NIGHT.

SNOW IS ALSO POSSIBLE THURSDAY NIGHT...AND FRIDAY NIGHT INTO EARLY
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS.

KYZ068-069-107-109-111-112-114-040045-
ROCKCASTLE-JACKSON-JOHNSON-MAGOFFIN-LEE-BREATHITT-OWSLEY-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...PAINTSVILLE...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE
444 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 4 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT
ACCUMULATIONS OF SNOW...SLEET...AND ICE.

PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER
DETAILS.

ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES
WELL BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS
SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE MONDAY EVENING.

SNOW IS ALSO POSSIBLE THURSDAY NIGHT INTO EARLY ON FRIDAY...AND
FRIDAY NIGHT INTO EARLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS.

KYZ079-080-083-110-113-115>117-119-120-040045-
PULASKI-LAUREL-WAYNE-FLOYD-KNOTT-PERRY-CLAY-LESLIE-MARTIN-PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
PRESTONSBURG...HINDMAN...HAZARD...MANCHESTER...HYDEN...INEZ...
PIKEVILLE
444 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT
ACCUMULATIONS OF SNOW...SLEET...AND ICE.

PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER
DETAILS.

ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES
NEAR OR BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL
AS SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE MONDAY EVENING.

SNOW IS ALSO POSSIBLE THURSDAY NIGHT INTO EARLY ON FRIDAY...AND
FRIDAY NIGHT INTO EARLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS.

KYZ084>088-118-040045-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-LETCHER-
INCLUDING THE CITIES OF...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...WHITESBURG
444 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT
ACCUMULATIONS OF ICE...SNOW...AND SLEET.

PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER
DETAILS.

ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES
WELL NEAR OR BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD
FALL AS SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE MONDAY EVENING.

SNOW IS ALSO POSSIBLE THURSDAY NIGHT INTO EARLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS.

JMW/GEOGERIAN/JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 winter storm, 1 ice storm. Local standard time, as filed.

Winter Storm, Fleming

When
March 2, 6:30 PM EST to March 3, 12:00 PM EST
Where
Fleming forecast zone
Reported by
Department of Highways
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

The county highway dept. reported a final winter storm total of between 3 and 5 inches of snow and about a quarter of an inch of ice from sleet and freezing rain.

Winter Storm, Bath

When
March 2, 7:00 PM EST to March 3, 12:00 PM EST
Where
Bath forecast zone
Reported by
Department of Highways
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

The county Highway Dept. reported a final winter storm total of 4 to 5 inches of snow with about a quarter of an inch of ice across the county. The ice total, which was a layer underneath the snow, was from both freezing rain and sleet.

Winter Storm, Montgomery

When
March 2, 7:00 PM EST to March 3, 12:00 PM EST
Where
Montgomery forecast zone
Reported by
Department of Highways
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

The county highway dept. reported a final winter storm total of between 4 and 5 inches of snow and about a quarter of an inch of ice from sleet and freezing rain.

Winter Storm, Rowan

When
March 2, 7:00 PM EST to March 3, 12:00 PM EST
Where
Rowan forecast zone
Reported by
Department of Highways
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

The county highway dept. reported a final winter storm total of 4 to 5 inches of snow in the lower valleys and 5 to 6 inches of snow on the higher ridges around the county. Ice totals of about half an inch across the county were mostly attributed to sleet.

Winter Storm, Menifee

When
March 2, 7:30 PM EST to March 3, 1:00 PM EST
Where
Menifee forecast zone
Reported by
Department of Highways
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

The county highway dept. reported a final winter storm total of about 7 inches of snow. Generally less than a tenth of an inch of sleet and freezing rain were reported.

Winter Storm, Powell

When
March 2, 7:30 PM EST to March 3, 1:00 PM EST
Where
Powell forecast zone
Reported by
COOP Observer
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Snow and sleet accumulations of around six inches were observed across the county.

Winter Storm, Estill

When
March 2, 7:45 PM EST to March 3, 1:00 PM EST
Where
Estill forecast zone
Reported by
Emergency Manager
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

A storm total of 3 to 5 inches of snow and sleet was reported around the county. The highest snowfall total of 5 inches occurred in Irvine.

Winter Storm, Jackson

When
March 2, 8:00 PM EST to March 3, 1:00 PM EST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Four to nearly seven inches of snow and sleet had accumulated across the county by storms end. At one point, an inch and a half of sleet had accumulated in McKee. Just over 5 inches of snow was reported near Clover Bottom.

Winter Storm, Rockcastle

When
March 2, 8:15 PM EST to March 3, 1:00 PM EST
Where
Rockcastle forecast zone
Reported by
Trained Spotter
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Freezing rain covered trees and sidewalks with a thin coating of ice. Up to one inch of sleet and 2-6 inches of snow were also reported across the county.

Winter Storm, Pulaski

When
March 2, 8:15 PM EST to March 3, 1:00 PM EST
Where
Pulaski forecast zone
Reported by
Department of Highways
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

By storms end, around three inches of snow and sleet had accumulated across the county, along with up to a quarter of an inch of ice due to freezing rain. The freezing rain created a glaze of ice that downed trees due to the weight of the ice on the limbs.

Winter Storm, Elliott

When
March 2, 9:00 PM EST to March 3, 1:00 PM EST
Where
Elliott forecast zone
Reported by
Department of Highways
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

The county highway dept. reported a final winter storm total of 6 inches of snow and abut one tenth of an inch of ice from freezing rain and sleet from around the county.

Winter Storm, Morgan

When
March 2, 9:00 PM EST to March 3, 1:00 PM EST
Where
Morgan forecast zone
Reported by
Department of Highways
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Three to seven inches of snow and sleet had accumulated across the county by storms end. The highest snowfall total of 7 inches was reported 4 miles southeast of West Liberty.

Winter Storm, Wolfe

When
March 2, 9:30 PM EST to March 3, 1:00 PM EST
Where
Wolfe forecast zone
Reported by
Department of Highways
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

The state highway garage reported a final winter storm total of 6 to 8 inches of snow and sleet across the county. The highest snow and sleet total occurred in Campton where nearly 8 inches of snow and ice accumulated.

Winter Storm, Laurel

When
March 2, 10:00 PM EST to March 3, 1:00 PM EST
Where
Laurel forecast zone
Reported by
Department of Highways
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

The county Highway Dept. reported that 3 to 4 inches of snow and around an inch of ice had accumulated across the county. The ice total included both freezing rain and sleet.

Winter Storm, Martin

When
March 2, 10:00 PM EST to March 3, 2:00 PM EST
Where
Martin forecast zone
Reported by
Department of Highways
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

A nasty mix of heavy snow and freezing created slick roads and weighed down trees and power lines across the county. The highest snowfall amount reported was 6 inches in the Lovely area. A quarter of an inch of ice accumulation from freezing rain was reported in Inez.

Ice Storm, Wayne

When
March 2, 10:00 PM EST to March 3, 1:00 PM EST
Where
Wayne forecast zone
Reported by
Department of Highways
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Half an inch of ice from freezing rain was reported around the county.

Winter Storm, Magoffin

When
March 2, 10:00 PM EST to March 3, 1:00 PM EST
Where
Magoffin forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

A total of 5-7 inches of snow and sleet had accumulated across the county. The highest snowfall amount of 7 inches was reported by a trained weather spotter in Salyersville.

Winter Storm, Owsley

When
March 2, 10:00 PM EST to March 3, 1:00 PM EST
Where
Owsley forecast zone
Reported by
COOP Observer
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Four to six inches of sleet and snow accumulated across the county. An inch of sleet had fallen in Island City as of 4 am on the 3rd. The six inch snow total occurred 2 miles northwest of Island City.

Winter Storm, Lee

When
March 2, 10:00 PM EST to March 3, 1:00 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Three to five inches of snow and sleet had accumulated by storms end across the county. The highest precipitation totals from this storms were reported in and around Beattyville.

Winter Storm, Floyd

When
March 2, 10:00 PM EST to March 3, 2:00 PM EST
Where
Floyd forecast zone
Reported by
NWS Employee
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

A storm total of 4 to 9 inches of snow and sleet had accumulated across the county. The highest snowfall report of nearly 8 inches came from 3 miles west of Prestonsburg.

Winter Storm, Johnson

When
March 2, 10:00 PM EST to March 3, 1:00 PM EST
Where
Johnson forecast zone
Reported by
Department of Highways
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

The county highway garage reported a final winter storm total of 6.5 to 7 inches of snow on average across the county. Very little ice was reported, with no freezing rain and less than half an inch of sleet. The highest snowfall total of 6.8 inches came from Paintsville.

Winter Storm, Breathitt

When
March 2, 10:15 PM EST to March 3, 1:00 PM EST
Where
Breathitt forecast zone
Reported by
Department of Highways
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

The county Highway Dept. reported a final storm total of 6 to 8 inches of snow and sleet accumulation across the county.

Winter Storm, Knott

When
March 2, 10:30 PM EST to March 3, 2:00 PM EST
Where
Knott forecast zone
Reported by
Amateur Radio
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Three to five inches of snow and sleet were reported around the county.

Winter Storm, Pike

When
March 2, 10:30 PM EST to March 3, 3:00 PM EST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Three to five inches of snow and sleet had fallen across the county. The highest snow and sleet totals were reported in Hatfield Station, Phelps, Pikeville, and Shelbiana.

Winter Storm, McCreary

When
March 2, 11:00 PM EST to March 3, 1:00 PM EST
Where
McCreary forecast zone
Reported by
Department of Highways
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

The county Highway Dept. reported that up to 2 inches of sleet and between a tenth and a quarter of an inch of freezing rain had accumulated across the county. The freezing rain coated trees and power lines. The weight of the ice downed trees and power lines across the northern part of the county leading to power outages there.

Winter Storm, Perry

When
March 2, 11:00 PM EST to March 3, 2:00 PM EST
Where
Perry forecast zone
Reported by
Department of Highways
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

A final storm total of 3 to 4 inches of snow and sleet was reported across the county. The highest snowfall totals occurred in and around Hazard.

Winter Storm, Clay

When
March 2, 11:00 PM EST to March 3, 2:00 PM EST
Where
Clay forecast zone
Reported by
Department of Highways
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Snow and sleet ranged from one-half inch in the southern part of the county, with up to one-quarter inch of freezing rain, to around five inches in the northwest part of the county.

Winter Storm, Letcher

When
March 3, 12:00 AM EST to 3:00 PM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

One to three inches of snow and one quarter to nearly an inch of sleet were reported across the county. A quarter of an inch of ice accumulation due to freezing also occurred. The glaze led to slick roads and coated trees with a thick coating of ice.

Winter Storm, Leslie

When
March 3, 12:00 AM EST to 2:00 PM EST
Where
Leslie forecast zone
Reported by
Department of Highways
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Up to an inch of sleet and a quarter of an inch of ice accumulation from freezing both occurred across Leslie county. These totals were both reported in Hyden.

Winter Storm, Whitley

When
March 3, 2:00 AM EST to 2:00 PM EST
Where
Whitley forecast zone
Reported by
Department of Highways
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Snow, freezing rain, and some sleet occurred across Whitley county. Five trees were downed in the Rockholds area due to the weight of freezing rain on the limbs. An inch of snow and sleet accumulation was also reported.

Winter Storm, Harlan

When
March 3, 4:00 AM EST to 3:00 PM EST
Where
Harlan forecast zone
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Two to five tenths of an inch of ice due to freezing rain was reported across Harlan county. The highest ice accumulations occurred in the Cumberland, Lynch, and Leatherwood areas. One to one and a half inches of snow fell on top of the ice. Two tenths of an inch of sleet was also reported in Harlan.

Winter Storm, Bell

When
March 3, 4:00 AM EST to 3:00 PM EST
Where
Bell forecast zone
Reported by
Department of Highways
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

The Highway Dept. reported that only about half an inch of snow had fallen around the county. One quarter of an inch of ice had accumulated in the Stoney Fork and Redbird Mountain areas. There was also a quarter inch of ice accumulation reported on top of Fonde Mountain.

Winter Storm, Knox

When
March 3, 5:00 AM EST to 3:00 PM EST
Where
Knox forecast zone
Reported by
Department of Highways
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

The state highway garage reported up to half an inch of ice accumulation in the northwestern portions of Knox county, especially towards the Corbin area. Snowfall amounts were generally an inch or less.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500209, 500004, 500210, 504708, 504710, 504724, 504711, 504712, 499839, 500206, 500218, 504713, 504714, 500009, 500201, 500205, 504715, 504716, 504717, 504718, 504719, 504720, 499840, 504721, 500011, 504722, 504723, 499841, 500233, 500015, 500003, 500023, 500032.